Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Apr 23, 2004, 6:50 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2004, 6:50 PM CDT (23:50 UTC)
- Expired
- Apr 24, 2004, 12:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:40 PM CDT | FLASH FLOOD | Sedan, KS | WINDOWS BLOWN IN ON MAIN STREET. |
| Apr 23, 8:19 PM CDT | FLASH FLOOD | Sedan, KS | HIGHWAY 99 UNDERWATER IN SPOTS. LOSS OF POWER FOR SEVERAL LOCATIONS COUNTYWIDE DUE TO FLOODING. |
| Apr 23, 8:50 PM CDT | FLASH FLOOD | 3 W Elk Falls, KS | WATER COVERED HIGHWAY 160. WIDESPREAD FIELD FLOODING REPORTED COUNTYWIDE. |
| Apr 23, 9:37 PM CDT | FLOOD | 3 E Moline, KS | HIGHWAY 160 EAST OF JUNCTION 99 AND 160 CLOSED DUE TO 1 TO 2 FEET OF WATER COVERING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 232350 FFWICT KSC019-049-240545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 1245 AM CDT * AT 646 PM CDT...WEATHER SERVICE RADAR INDICATED ANOTHER BATCH OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA AND ELK COUNTIES. THESE STORMS WILL PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN DURING THE NEXT TWO TO THREE HOURS AND PRODUCE MORE FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR CHAUTAUQUA AND ELK COUNTIES UNTIL 1245 AM CDT. LAT...LON 3704 9649 3703 9597 3757 9600 3757 9649 $$ /COX NNNN
2 follow-up statements
000 WGUS73 KICT 240204 FFSICT KSC019-049-240545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 903 PM CDT FRI APR 23 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA AND ELK COUNTIES UNTIL 1245 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE THUNDERSTORMS PUSHING THROUGH CHAUTAUQUA AND ELK COUNTIES. THE HEAVIEST RAIN WAS TAKING PLACE ACROSS THE SOUTHERN SECTIONS OF ELK COUNTY WHERE ELK FALLS HAD SOME FIELD FLOODING ALONG HIGHWAY 160 WITH THE WATER BECOMING FAIRLY DEEP IN PLACES. CHAUTAUQUA COUNTY WAS ALSO GETTING REPORTS OF WATER COVERING HIGHWAY 99. RADAR INDICATED THE HEAVIEST RAIN WAS TAKING PLACE IN AREAS ALONG AND NORTH OF A SEDAN TO CEDAR VALE LINE. ADDITIONAL RAINFALL AMOUNTS WILL BE RANGE FROM ONE TO TWO INCHES DURING THE NEXT COUPLE OF HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /COX NNNN
000 WGUS73 KICT 240456 FFSICT KSC019-049-240530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1154 PM CDT FRI APR 23 2004 ...THE FLASH FLOOD WARNING FOR CHAUTAUQUA AND ELK COUNTIES HAS BEEN CANCELLED... RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:20 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 23, 3:20 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT FRI APR 23 2004 .DISCUSSION... MAIN CONCERN THIS AFTN/TNGT WILL BE HEAVY RAIN THREAT. TNGT: LOTS OF ISENTROPIC LIFT CONTINUES ACROSS THE AREA THIS AFTN INTO THIS EVE. LAYERS ABOVE 850H REMAIN UNSTABLE SO SOME MORE SVR WX IS NOT OUT OF THE QUESTION AS ELEVATED CONVECTION COULD LEAD TO A HAIL THREAT. EXPECT SCT SHRA/TSRA TO CONTINUE OFF AND ON ACROSS THE AREA. WITH MORE WIDESPREAD SHRA AND IMBEDDED TSRA ACTIVITY TO PICK BACK UP AGAIN AFTER SUNSET AND OVERNIGHT AS SYNOPTIC SCALE LIFT INCREASES AS UPPER LOW IN THE ROCKIES PULLS NE INTO THE PLAINS. WILL GO MAINLY CATEGORICAL WITH POPS ACROSS THE AREA TNGT, AND DEFINATELY KEEP THE FLOOD WATCH GOING FOR SRN AND SERN KS THROUGH SAT EVE. WILL EXPAND IT BY A FEW COUNTIES TO THE WEST AND NORTH TO INCLUDE ICT AND EWK GIVEN EARLIER RAINFALL AMOUNTS TODAY. SAT/SAT NIGHT: SHRA/IMBEDDED TSRA WILL PROBABLY BE ONGOING EARLY SAT AS SYNOPTIC SCALE LIFT CONTINUES ACROSS THE AREA. MAIN HEAVY RAIN THREAT APPREARS TO BE OVER SERN KS AS OVERUNNING RAINS ADD TO THE RAINFALL TOTALS. WOULD NOT BE SURPRISED TO SEE 2-3 INCH RAINFALL AMOUNTS ACROSS A WIDE SWATH OF COUNTIES. SVR WEATHER THREAT LOOKS TO BE CONFINED TO EXTREME ERN KS FOR SAT AFTN/EVE AS SFC BASED INSTABILITY INCREASES DURING THE DAYLIGHT HOURS. SVR WEATHER THREAT WILL BE HIGHLY DEPENDANT ON ANY AMOUNT OF SFC HEATING THAT OCCURS. WILL LEAVE THIS THREAT IN FOR NOW. SUN/SUN NIGHT: THINGS CLEAR OUT AS UPPER LEVEL FLOW GOES NWRLY AND SFC RIDGE BUILDS INTO THE AREA. SOME ISENTROPIC LIFT NOTED LATE SUN NIGHT INTO EARLY MON BUT LOW LAYERS VERY DRY SO THIS WILL GO TO MID CLOUD FORMATION. MON-WED: NW UPPER FLOW CONTINUES FOR MON THROUGH EARLY WED AS SFC RIDGE MOVES SE OF THE AREA BASICALLY CUTTING OFF ANY MOISTURE RETURN INTO THE AREA. SO LOTS OF SUNSHINE, TO GIVE THE AREA A CHANCE TO DRY OUT. THU-FRI: UPPER FLOW BECOMES MORE SWRLY AS THE DAY PROGRESSES ON THU, AS A STRONG S/WV DIVES ACROSS THE PAC NW INTO THE SW US. MOISTURE SURGES BACK INTO THE AREA BY THU AFTN, AS LEE SIDE TROF DEVELOPS IN SWRN KS. WILL BRING TSRA BACK INTO THE FORECAST FOR THE THU AFTN-EARLY FRI TIME PERIOD AS THIS SFC LOW APPRAOCHES THE AREA WITH A COLD FRONT MOVING ACROSS THE AREA BY 12Z FRI. DO SUPPORT GOING WITH WITH SLIGHTLY WARMER TEMPS FOR THIS TIME PERIOD AS SLOWER ARRIVAL OF THIS SYSTEM WILL KEEP TEMPS FAIRLY WARM ON THU. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 51 62 46 68 / 90 90 30 5 HUTCHINSON 49 60 44 68 / 90 90 20 5 NEWTON 50 61 45 67 / 90 90 30 5 ELDORADO 52 63 47 67 / 90 90 40 5 STROTHER FIELD 54 65 48 70 / 90 90 40 10 RUSSELL 45 56 41 67 / 90 90 10 0 GREAT BEND 46 57 42 67 / 90 90 20 0 SALINA 49 59 45 68 / 90 90 30 5 MCPHERSON 49 59 45 67 / 90 90 20 5 COFFEYVILLE 55 67 51 68 / 90 90 50 10 CHANUTE 53 64 49 66 / 90 90 40 10 IOLA 52 64 48 65 / 90 90 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS EVENING THROUGH SATURDAY EVENING FOR PORTIONS OF CENTRAL KANSAS AND ALL OF SOUTHEAST KANSAS. && 22/KETCHAM
Hazardous weather outlook, Apr 23, 3:25 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI APR 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 325 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE POSSIBLE TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING WILL ALSO BE A THREAT TONIGHT. SEE LATEST FLOOD WATCH FOR MORE INFORMATION. RICH GULF MOISTURE ABOVE THE SURFACE CONTINUES TO BE PUMPED INTO THE AREA. THIS MOISTURE COMBINED WITH INSTABILITY IN THE MID LEVELS WILL RESULT IN A CONTINUATION OF STORMS. WITH PLENTY OF MID LEVEL SHEAR, THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY RAINS POSSIBLE AND ITS ASSOCIATED FLOOD. PLEASE SEE FLOOD WATCH FOR ADDITIONAL DETAILS. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Local storm report, Apr 23, 5:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL HESSTON 38.14N 97.43W
04/23/2004 0.75 INCH HARVEY KS LAW ENFORCEMENT
&&
LAWSONLocal storm report, Apr 23, 6:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 3 S WINFIELD 37.23N 96.97W
04/23/2004 0.75 INCH COWLEY KS LAW ENFORCEMENT
&&
LAWSONLocal storm report, Apr 23, 6:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 S ARKANSAS CITY 37.03N 97.04W
04/23/2004 0.75 INCH COWLEY KS EMERGENCY MNGR
&&
COXLocal storm report, Apr 23, 6:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 S ARKANSAS CITY 37.03N 97.04W
04/23/2004 1.00 INCH COWLEY KS EMERGENCY MNGR
&&
COXLocal storm report, Apr 23, 6:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 10 E ARKANSAS CITY 37.07N 96.86W
04/23/2004 60 MPH COWLEY KS TRAINED SPOTTER
&&
COXLocal storm report, Apr 23, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 5 E ARKANSAS CITY 37.07N 96.95W
04/23/2004 0.88 INCH COWLEY KS EMERGENCY MNGR
&&
COXThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:31 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 23, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| Apr 23, 8:38 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 52 min |
| Apr 23, 8:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Apr 23, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 23, 9:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 23, 9:55 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 65 min |
| Apr 23, 10:02 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Apr 23, 10:07 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Apr 23, 10:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| Apr 23, 10:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Apr 23, 10:33 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 23, 10:42 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Apr 23, 10:49 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 71 min |
| Apr 23, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 50 min |
| Apr 23, 11:36 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 69 min |
| Apr 23, 11:58 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 32 min |
| Apr 23, 12:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
| Apr 23, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 67 min |
| Apr 23, 12:45 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
| Apr 23, 12:50 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 55 min |
| Apr 23, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Apr 23, 6:22 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| Apr 23, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.